Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 112, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2019, 1:25 PM EDT for Jackson County, Kanawha County, Putnam County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2019, 1:25 PM EDT (17:25 UTC)
- Expired
- May 31, 2019, 2:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WV, Kanawha County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:51 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 31, 11:51 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1151 AM EDT Fri May 31 2019 .SYNOPSIS... Cold front exits southeast this morning. An upper air disturbance brings more showers and storms today. A stronger cold front Sunday. High pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM Friday... As of right now showers and storms have developed ahead of the cold front and are moving due east over the Ohio River Valley. Some of these storm have potential to become severe with the modest instability (over 2000 J/kg CAPE) set in place over the area. There really is not a whole lot of shear although enough to keep storms persisting longer and potentially training, which can create an isolated threat of flooding issues. The southern half of the CWA is under a marginal threat for severe storms, however depending on how much day time heating we receive this afternoon will determine if these storms can become stronger and more widespread. The parent surface low will move east past the area throughout the day and cloud coverage should suppress a lot of the heating and potential convection. I have recently updated the forecast to represent shower development to the west and increased POPs throughout the day until they eventually exit the area this evening. Also, have fine tuned temperatures and dewpoints to match current observations and trends. The rest of the forecast remains on track. As of 430 AM Friday... Early morning dense fog will dissipate by830 AM. A weak cold front will exit the eastern mountains this morning. Skies could clear out by mid morning, but showers and storms are expected once again late morning into the afternoon hours. This afternoon activity will coincide with an H500 short wave passing east today. Although models show sfc based CAPE reaching 200 J/Kg, deep layer shear is pretty low, so organized convection in not anticipated. conditions will become drier later tonight under calm flow. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 210 AM Friday... Much of Saturday will be dry, although showers and thunderstorms are likely particularly across the north, as frontal boundary sags south towards the area. Risk of severe on Saturday remains low, but heavy downpours will continue to be a possibility in the moisture laden atmosphere. Greater chances for showers and storms on Sunday and Sunday night as a cold front sweeps through the area. Some storms on Sunday could be strong to severe, particularly across the north where better dynamics will exist. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 210 AM Friday... Cooler and less humid air mass expected for the start of next week behind frontal passage. Unsettled weather returns by mid to late week as a series of disturbances affect the area. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 640 AM Friday... Satellite images and METARs show plenty of low level clouds affecting CRW, HTS an BKW at least through 13Z. Conditions will improve to widespread VFR with isolated IFR conditions under heavy rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of category changes in stratus and/or fog tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H M H H H H H H H H H M HTS CONSISTENCY H H M L H H H M H H H H BKW CONSISTENCY M H H M H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in fog/stratus Saturday and again in showers and storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MC/JZ NEAR TERM...ARJ/JZ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, May 31, 10:15 AM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1015 AM EDT Fri May 31 2019 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040- 521>523-525-526-011415- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-524-011415- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Southeast Pocahontas- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe storms today into the evening. Any storms that may develop have the potential to produce small hail and locally excessive amounts of rainfall which may lead to isolated high water impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 31, 12:18 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM FLASH FLOOD 2 NNW JACKSON 39.07N 82.64W
05/31/2019 JACKSON OH PUBLIC
MPING REPORT OF FLOODING OF ROADS NEAR JACKSON
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1901678
HARTSpecial weather statement, May 31, 12:38 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
1238 PM EDT Fri May 31 2019
WVZ005>008-013>015-311745-
Jackson-Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam-
1238 PM EDT Fri May 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON...
CABELL...NORTHWESTERN KANAWHA...PUTNAM...NORTHWESTERN LINCOLN...
NORTHERN WAYNE AND SOUTHEASTERN JACKSON COUNTIES...
At 1238 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo to near Wayne. Movement was
east at 25 mph.
Penny to nickel size hail is possible with these storms.
Locations impacted include...
Nitro, Winfield, Wayne, Hamlin, Beech Fork State Park, St. Albans,
Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca, Ona,
Culloden, Centerville, Kenna, Teays Valley, Cross Lanes, West Hamlin
and Bancroft.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 119 and 133.
Interstate 64 in West Virginia between mile markers 17 and 46.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3849 8224 3868 8210 3881 8153 3875 8153
3867 8155 3823 8200 3824 8256
TIME...MOT...LOC 1638Z 256DEG 23KT 3867 8203 3826 8244
MECSpecial weather statement, May 31, 12:50 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1250 PM EDT Fri May 31 2019
OHZ085-WVZ007-008-311730-
Meigs-Jackson-Mason-
1250 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...
At 1249 PM EDT, a strong thunderstorm was located near Racine, moving
southeast at 20 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Ripley, Pomeroy, Racine, Ravenswood, New Haven, Syracuse, Hartford
City, Cottageville, Mount Alto, Evans and Letart.
This includes Interstate 77 in West Virginia between mile markers 137
and 146.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3884 8209 3903 8200 3892 8167 3876 8175
3877 8195
TIME...MOT...LOC 1649Z 297DEG 16KT 3892 8197
MECLocal storm report, May 31, 12:51 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD ROCKY HILL 38.99N 82.54W
05/31/2019 JACKSON OH FIRE DEPT/RESCUE
FIRE DEPT RESPONDING TO WATER RESCUES IN AN APT COMPLEX
NEAR US 35. APT COMPLEX IS LOCATED IN A RELATIVELY LOW
LYING AREA.
&&
EVENT NUMBER RLX1901679
HARTSpecial weather statement, May 31, 1:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Fri May 31 2019
WVZ014-015-311815-
Kanawha-Putnam-
114 PM EDT Fri May 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANAWHA AND PUTNAM
COUNTIES...
At 114 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Buffalo to Teays
Valley to 7 miles south of Barboursville. Movement was east at 25
mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Chesapeake, Eleanor, Marmet, Belle,
Clendenin, Poca, Pinch, Institute, Tornado, Coal Fork and Elkview.
This includes the following highways...
Interstate 79 between mile markers 1 and 21.
Interstate 77 in West Virginia between mile markers 96 and 117.
Interstate 64 in West Virginia between mile markers 38 and 57.
West Virginia Turnpike between mile markers 88 and 95.
Route 119 between mile markers 68 and 80.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3845 8196 3866 8192 3869 8175 3856 8163
3861 8152 3855 8147 3853 8130 3829 8140
3818 8164 3822 8165 3823 8170 3820 8174
3823 8178 3819 8182 3822 8180 3832 8182
3833 8192 3827 8199 3829 8205 3841 8205
TIME...MOT...LOC 1714Z 289DEG 20KT 3867 8186 3844 8195 3830 8226
HARTLocal storm report, May 31, 1:17 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL ELEANOR 38.54N 81.93W
05/31/2019 E0.75 INCH PUTNAM WV PUBLIC
&&
EVENT NUMBER RLX1901680
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:20 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| May 31, 12:38 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 67 min |
| May 31, 12:50 PM EDT | Special Weather Statement | RLX | Jackson | 40 min |
| May 31, 1:14 PM EDT | Special Weather Statement | RLX | Kanawha, Putnam | 61 min |
| May 31, 1:31 PM EDT | Special Weather Statement | RLX | Nicholas | 29 min |
| May 31, 1:46 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 3 hr |
| May 31, 1:55 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| May 31, 2:19 PM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Roane | 3 hr |
| May 31, 2:48 PM EDT | Special Weather Statement | RLX | Boone | 27 min |
| May 31, 3:01 PM EDT | Flash Flood Warning | RLX | Roane | 3 hr |
| May 31, 3:39 PM EDT | Special Weather Statement | RLX | Pocahontas | 36 min |
| May 31, 3:47 PM EDT | Special Weather Statement | RLX | Braxton | 28 min |
| May 31, 6:28 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 32 min |
| May 31, 10:10 AM EDT | Special Weather Statement | RLX | Jackson, Vinton | 95 min |
| May 31, 10:43 AM EDT | Flash Flood Warning | RLX | Jackson, Vinton | 4 hr |
| May 31, 11:14 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 31 min |
| May 31, 11:21 AM EDT | Special Weather Statement | RLX | Lawrence | 54 min |
| May 31, 11:28 AM EDT | Special Weather Statement | RLX | Jackson | 92 min |
| May 31, 11:45 AM EDT | Special Weather Statement | RLX | Meigs | 30 min |
| May 31, 11:58 AM EDT | Flash Flood Warning | RLX | Gallia, Jackson | 3 hr |
| May 31, 2:45 PM EDT | Areal Flood Warning | RLX | Vinton | 3 hr |
| May 31, 5:48 PM EDT | Special Weather Statement | RLX | Perry | 27 min |
| May 31, 6:18 PM EDT | Special Weather Statement | RLX | Perry | 27 min |
| May 31, 6:45 PM EDT | Special Weather Statement | RLX | Perry | 30 min |
| May 31, 7:02 PM EDT | Special Weather Statement | RLX | Athens | 28 min |
| May 31, 7:21 PM EDT | Special Weather Statement | RLX | Morgan | 24 min |
| May 31, 7:28 PM EDT | Flash Flood Warning | RLX | Athens, Morgan, Washington | 3 hr |
| May 31, 11:55 AM EDT | Special Weather Statement | RLX | Greenup | 65 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.